Illinois, 2014

Flash Flood and Flooding in Illinois, August 4, 2014

August 4, 2014 · NWS LOT · 3 events in 2 counties and zones

Thunderstorms trained over portions of northern Illinois including the Chicago Metro area for several hours during the evening of August 4th. 12 inches near Westchester, both in Cook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms trained over portions of northern Illinois including the Chicago Metro area for several hours during the evening of August 4th. The highest storm total rainfall reports came in at over four inches, including 4.45 inches near Berwyn and 4.12 inches near Westchester, both in Cook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 4, 5:53 PM CST, 14 minutes earlier.

Area forecast discussion, Aug 4, 5:53 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
653 PM CDT MON AUG 4 2014

.DISCUSSION...
257 PM CDT

THE FORECAST CHALLENGES ARE TIMING AND PLACEMENT OF THUNDERSTORM
CHANCES THROUGH THIS WEEK WHICH IS PARTICULARLY CHALLENGING
TONIGHT...WHILE FOR THE REMAINDER OF THE WORKWEEK THERE IS
GRADUALLY INCREASING CONFIDENCE THAT AT LEAST SOME PARTS OF THE
AREA WILL REMAIN PRIMARILY IF NOT ENTIRELY DRY.

SYNOPSIS AND TONIGHT...
A WEAK FRONTAL BOUNDARY DRAPED NEARLY WEST-TO-EAST FROM SOUTH DAKOTA
THROUGH FAR SOUTHERN WI AND TO LOWER MI IS VERY SLOWLY SHIFTING
SOUTH THIS AFTERNOON. THE PUSH BEHIND THIS WEAK CONVERGENCE ZONE IS
ALMOST NON-EXISTENT WITH THE FRONT DRIVEN MORE BY MID/UPPER
FORCING AND COOLER STORM OUTFLOWS. OUTSIDE OF SOME CELLS ON THE
LAKE BREEZE NEAR CHICAGO....THE BULK OF THE CONVECTION THIS EARLY
AFTERNOON HAS BEEN IN WI AND SE MN WHERE UPPER FORCING IS BETTER
DUE TO THE APPROACH OF A SHORT WAVE TROUGH. AS THIS TROUGH
APPROACHES INTO THE FORECAST AREA DURING THIS EVENING...STORM
COVERAGE ACTUALLY WILL LIKELY INCREASE IN OUR FORECAST
AREA...THOUGH A VERY GRADUAL WANE ON THE REGIONAL SCOPE IS
ANTICIPATED WITH THE LOSS OF HEATING.

THE STORMS HAVE BEEN SLOW-MOVING JUST AS THEY HAVE BEEN IN RECENT
DAYS WITH LITTLE IN THE WAY OF STEERING FLOW AND WIND SHEAR. RADAR
TRENDS FROM WI AND INITIAL EARLY STORMS IN OUR CWA INDICATE VERY
PULSEY NATURE TO THE STORMS AND THAT WOULD BE EXPECTED INTO EVENING
WITH PRESENT MID 60S DEW POINTS AND 1000-1500 J/KG OF MLCAPE IN A
LOW WIND SHEAR ENVIRONMENT. STORMS SHOULD MAINLY TRIGGER OR
FESTER ON OUTFLOWS. HAVE SEEN SOME GUSTS OVER 30 KT
UPSTREAM...INCLUDING AT LA CROSSE AND MADISON. THOSE TYPE OF GUSTS
AND SMALL HAIL ARE POSSIBLE WITH ANY OF THE STRONGER
STORMS. HOWEVER THE DISJOINT OF HEATING OF THE DAY AND THE SHORT
WAVE...AT LEAST FOR OUR FORECAST AREA...MAY PRECLUDE ANY SUCH
STORMS. LOCALLY HEAVY RAIN WILL BE A GIVEN WITH SOME STORMS DUE TO
THEIR SLOW MOVING NATURE. IF ANY OF THESE WERE TO PASS OVER A
METRO AREA IN PARTICULAR...THERE COULD BE A BRIEF FLOODING
CONCERN.

OUTFLOWS WILL LEAD TO SOME QUICK TEMPERATURE DROPS THIS EVE. BECAUSE
OF THAT SOME TEMPERATURE/DEW POINT SPREADS MAY BE LOW GOING INTO THE
OVERNIGHT HOURS WHICH MAY PRESENT POSSIBLE PATCHY GROUND FOG
AGAIN. IN ADDITION...WEB CAMS AND REPORTS HAVE INDICATED HAZE IN
THE METRO AREA SO HAVE ADDED THAT INTO THE FORECAST THROUGH
TUESDAY MORNING.

TUESDAY...
THE LEFT EXIT REGION OF THE UPPER JET AND ASSOCIATED WAVE WILL
LIKELY STILL BE MOVING THROUGH THE FORECAST AREA EARLY IN THE
MORNING...AT THIS TIME FAVORED IN THE EASTERN FORECAST AREA. THERE
COULD BE SOME SHOWERS AND EVEN SOME STORMS WITH THIS. THE SURFACE
BOUNDARY LOOKS TO HAVE MOVED/EVOLVED INTO THE SOUTHERN FORECAST AREA
BY TUESDAY AFTERNOON WHERE DEW POINTS WILL AGAIN POOL IN THE MID
60S. INSTABILITY OF 1000 J/KG SHOULD BE ENOUGH TO PROMOTE ISOLATED
TO SCATTERED STORMS AGAIN IN THE AFTERNOON AS A SURFACE HIGH
BUILDS FROM THE NORTH AGAINST THE BOUNDARY...AIDED PARTLY BY A
PUSH OFF THE LAKE. AGAIN STORMS SHOULD BE OF A PULSEY NATURE.
SLIGHTLY COOLER HIGH TEMPERATURES ARE EXPECTED ESPECIALLY NORTH
AND NEAR THE LAKE.

WEDNESDAY THROUGH SUNDAY...
THERE HAS BEEN PRONOUNCED MODEL SPREAD FOR NUMEROUS RUNS REGARDING
RAIN CHANCES AND MAGNITUDES DURING WEDNESDAY AND THURSDAY. THIS
SPREAD HAS NOW LOWERED WITH NCEP MODELS COMING MORE IN LINE WITH THE
EC WHICH CONTINUES TO TREND MAINLY SOUTH OF THE AREA. THE BASIC
UPPER PATTERN IS NORTHWEST FLOW ALOFT WITH THE OLD SURFACE BOUNDARY
SERVING AS A STATIONARY/WARM FRONT...WITH ASCENT ALONG AND NORTH OF
IT BEING SUPPORTED BY RIGHT ENTRANCE REGION UPPER DYNAMICS. THE
CHALLENGING THING IS THAT DRIER MID TO LOW-LEVEL AIR WILL BE
WORKING IN FROM THE NORTHEAST BEHIND THE TUESDAY BOUNDARY AND THAT
LIKELY IS TO PROVIDE A TIGHT GRADIENT AT LEAST AT TIMES IN PRECIP
ACROSS THE REGION WEDNESDAY THROUGH THURSDAY. THE FURTHEST
OUTLYING NORTH MODEL HAD BEEN THE 12KM NAM-WRF...WHICH EVEN ITS
4KM NESTED SOLUTION DOES NOT AGREE WITH. THE 12Z GFS TRENDED
FURTHER SOUTH AND EVEN ITS COURSER RESOLUTION IS LIKELY PARTLY
RESPONSIBLE FOR ITS QPF...AND ASSOCIATED GRIDDED POPS FOR BEING
FURTHER NORTH. BECAUSE OF THIS HAVE COLLABORATED WITH NEIGHBORING
WFOS AND WPC TO PUSH GOING POPS FURTHER SOUTH INTO MAINLY SOUTH OF
I-80 FOR MANY OF THOSE PERIODS. SO BASICALLY HAVE CHICAGO DRY
TUESDAY THROUGH SUNDAY WITH A CHANCE FOR STORMS SOUTH...ESPECIALLY
WEDNESDAY AND THURSDAY.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* VCTS NEARING ORD/MDW...BUT SHUD BE ENDING CLOSER TO 2Z OR JUST
  AFT SUNSET.

* PSBL SECOND WAVE OF SHRA/VCTS LATER BETWEEN 03-06Z.

* NE/E WINDS ARND 6-9KT WILL TURN SE THEN DIMINSH TO A VRB ARND
  2-4KT OVERNIGHT.

* PSBL FOG DEVELOPING AND REDUCING VSBYS TO ARND 3-5SM...PERHAPS A
  FEW POCKETS OF VSBYS LOWER WEST OF TERMINALS THRU DAYBREAK TUE.

BEACHLER

//DISCUSSION...UPDATED 00Z...

VERY WEAK FLOW OVERHEAD AND THIS LOOKS TO PERSIST THRU THE LATE
EVENING AND OVERNIGHT. AFTN SHRA/TSRA THAT DEVELOPED HAVE SINCE
DISSIPATED...WHICH WAS INITIALLY ASSOCIATED WITH THE LAKE BREEZE.
THE LAKE BREEZE HAS PUSHED WELL WEST OF THE TERMINALS...WHICH
ALLOWED WINDS TO TURN EAST TO AT TIMES NORTHEAST. THE GRADIENT AS
EARLY MENTIONED REMAINS VERY LOW WITH SPEEDS HOVERING BETWEEN
6-9KT. AS THE EVENING PROGRESSES THE COVERAGE OF TSRA SHUD
CONTINUE TO DIMINISH...AND PERHAPS COME TO AN END ARND 2-3Z. HAVE
OPTED TO PULL THE MENTION OF THUNDER LATER THIS EVENING...BUT IT
IS POSSIBLE A FEW SPOTTY AREAS OF THUNDER COULD OCCUR. CONFIDENCE
IS HIGHER THAT THE ACTIVITY LATER WILL END UP BEING SHRA. THEN
LATER TONIGHT AS THE WINDS DIMINISH TO ARND 2-4KT...THE FOCUS
TURNS TOWARDS FOG DEVELOPMENT. AT THIS TIME IT APPEARS THE LOWEST
VSBYS WILL BE CONFINED WEST OF ORD/MDW...OR NEAR DPA AND POINTS
WEST INCLUDING RFD. GUIDANCE HAS INDICATED THAT A FEW POCKETS OF
DENSE FOG MAY OCCUR OVERNIGHT. AT THIS TIME HAVE HELD ORD/MDW TO
5SM...BUT COULD SEE IT BRIEFLY DIP TO 3SM JUST BEFORE DAYBREAK
TUE. FOR RFD/DPA...AM A BIT CONCERNED THAT THE VSBYS COULD DIP TO
LESS THAN 1SM. THEN JUST AFT DAYBREAK THE WINDS WILL GENERALLY BE
FROM THE NORTHEAST AT 6-8KT...AND SHUD HOLD THAT WAY THRU THE DAY.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* MEDIUM CONFIDENCE IN VCTS ONLY LINGERING UNTIL 2Z. THEN SHRA OR
  VCSH UNTIL LATE THIS EVENING.

* MEDIUM CONFIDENCE IN WIND DIR/SPEEDS THRU 05Z...THEN HIGH
  CONFIDENCE.

* HIGH CONFIDENCE IN FOG LIMITING VSBYS OVERNIGHT.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY...SLIGHT CHANCE OF EVE TSRA. EAST-NORTHEAST WINDS.
THURSDAY...SLIGHT CHANCE OF TSRA. EAST-NORTHEAST WINDS.
FRIDAY-SATURDAY...VFR LIKELY. EAST WINDS.

BEACHLER

&&

.MARINE...
222 PM CDT

WEAK HIGH PRESSURE REMAINS OVER THE REGION WHILE A COLD FRONT HAS
STALLED OVER THE SOUTHERN END OF THE LAKE.  WINDS ARE NORTH BEHIND
THE FRONT AND THEN ONSHORE SOUTH OF THE FRONT.  THE FRONT WILL
RESUME ITS SOUTHERLY PUSH LATE TONIGHT AND CLEAR THE SOUTHERN END OF
THE LAKE EARLY TUESDAY MORNING.  WINDS WILL ALSO INCREASE TO 10-20
KT TOMORROW OVER THE SOUTHERN TWO THIRDS OF THE LAKE.  WAVES
CONTINUE TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

HIGH PRESSURE BUILDS IN BEHIND THE FRONT AND WINDS DIMINISH TUESDAY
NIGHT TO 10-15 KT. THE HIGH REMAINS OVER THE LAKE THROUGH THE
WEEKEND. NORTH TO NORTHEAST WINDS ARE EXPECTED THROUGH WEDNESDAY
NIGHT. THEY THEN BECOME EAST THURSDAY NIGHT AND STAY THERE THROUGH
THE WEEKEND AT 15 KT OR LESS.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 4, 2:46 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
346 PM CDT MON AUG 4 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
052045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
346 PM CDT MON AUG 4 2014 /446 PM EDT MON AUG 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:

  WIND GUSTS UP TO 50 MPH.
  HAIL TO THE SIZE OF NICKELS.
  HEAVY DOWNPOURS CAPABLE OF ISOLATED FLASH FLOODING.
  FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED STORMS WILL CONTINUE THIS EVENING AND EVEN POSSIBLY
  INTO OVERNIGHT...WITH A VERY SLOW SOUTHEAST MOVEMENT TO THE
  STORMS.

  DISCUSSION:

  A WEAK COLD FRONT WILL VERY SLOWLY MOVE SOUTH FROM WISCONSIN
  THIS EVENING INTO OVERNIGHT. THIS COMBINED WITH AN UPPER LEVEL
  DISTURBANCE WILL CONTINUE TO KEEP STORMS DEVELOPING AFTER DARK.
  SLIGHTLY HIGHER WIND SPEEDS IN THE ATMOSPHERE THAN IN RECENT
  DAYS COMBINED WITH THE MOISTURE AND INSTABILITY MAY YIELD A FEW
  STRONGER STORMS. DUE TO THE SLOW STORM MOVEMENT...ISOLATED HEAVY
  RAINFALL WILL OCCUR...WHICH IN SOME AREAS COULD CREATE LOCALIZED
  FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY AND AGAIN WEDNESDAY
THROUGH FRIDAY NIGHT...ALL MAINLY SOUTH OF INTERSTATE 88.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

LMZ740>745-052045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
346 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE...SOME OF WHICH COULD
PRODUCE LOCALLY GUSTY AND VARIABLE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY MORNING.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-052045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
346 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED...NAMELY OVER THE CENTRAL AND
SOUTHERN PARTS OF THE LAKE. SOME OF THESE STORMS COULD PRODUCE
LOCALLY GUSTY AND VARIABLE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE CHANCES FOR THUNDERSTORMS ACROSS SOUTHERN LAKE
MICHIGAN ON TUESDAY MORNING.

&&

MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Aug 4, 1:00 PM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
200 PM CDT MON AUG 4 2014

ILZ005-006-041930-
LAKE IL-MCHENRY IL-
200 PM CDT MON AUG 4 2014

...SPECIAL WEATHER STATEMENT...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHMOND...MOVING EAST AT 15 MPH.

UP TO PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  RICHMOND...           SPRING GROVE...       FOX LAKE...

OTHER LOCATIONS AFFECTED...
CHAIN O LAKES STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4241 8815 4243 8836 4250 8836 4250 8829
      4250 8816 4250 8815
TIME...MOT...LOC 1900Z 267DEG 13KT 4247 8829

RC
Special weather statement, Aug 4, 2:20 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
320 PM CDT MON AUG 4 2014

ILZ014-042045-
COOK IL-
320 PM CDT MON AUG 4 2014

...SPECIAL WEATHER STATEMENT...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DES PLAINES...MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

CITIES AND TOWNS AFFECTED...
  DES PLAINES...        MOUNT PROSPECT...     PARK RIDGE...
  NILES...              GLENVIEW...           MORTON GROVE...
  NORTHFIELD...         SKOKIE...             WILMETTE HARBOR...

OTHER LOCATIONS AFFECTED...
NORTHWESTERN UNIVERSITY...OAKTON COMMUNITY COLLEGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4211 8772 4208 8768 4200 8765 4201 8795
      4209 8795 4212 8773
TIME...MOT...LOC 2020Z 267DEG 13KT 4205 8786

RC
Local storm report, Aug 4, 3:11 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
411 PM CDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLOOD            DES PLAINES             42.03N 87.90W
08/04/2014                   COOK               IL   LAW ENFORCEMENT

            STANDING WATER AT GOLF AND WOLF ROADS AND RAILROAD
            VIADUCT NEAR NORTHWEST HIGHWAY.

&&
Special weather statement, Aug 4, 5:50 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
650 PM CDT MON AUG 4 2014

ILZ013-014-050015-
COOK IL-DUPAGE IL-
650 PM CDT MON AUG 4 2014

...SPECIAL WEATHER STATEMENT...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LA GRANGE...MOVING EAST AT 10 MPH.

UP TO PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

CITIES AND TOWNS AFFECTED...
  LA GRANGE...          WESTERN SPRINGS...    WESTCHESTER...
  HILLSIDE...           BELLWOOD...           MELROSE PARK...
  BROOKFIELD...         MAYWOOD...            NORTH RIVERSIDE...

OTHER LOCATIONS AFFECTED...
BROOKFIELD ZOO... HAWTHORNE PARK... INTERSTATE 55...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4193 8771 4176 8770 4179 8792 4189 8792
TIME...MOT...LOC 2350Z 269DEG 10KT 4182 8787

MTF
Local storm report, Aug 4, 5:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
654 PM CDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             BROOKFIELD              41.82N 87.85W
08/04/2014  E0.25 INCH       COOK               IL   TRAINED SPOTTER

&&
Local storm report, Aug 4, 6:00 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
700 PM CDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             BROOKFIELD              41.82N 87.85W
08/04/2014  E0.75 INCH       COOK               IL   TRAINED SPOTTER

            DIME SIZE HAIL.

&&

The radar

The Chicago radar (KLOT), 29 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Cook

When
August 4, 6:07 PM CST to 10:30 PM CST
Where
Cook County, 0.69 mi S of Congress Park to 0.39 mi SE of Congress Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.810, -87.870

Standing water up to six inches deep was reported on La Grange Road at Harris Avenue. Water was coming out of manhole covers near the train tracks off of Harris Avenue. The underpass under BNSF Railfoad at Ogden Avenue was closed due to flooding. This is a historically flood prone underpass. An NWS Employee measured 1.52 inches of rainfall in 40 minutes.

Flood, Lee

When
August 4, 7:58 PM CST to 11:00 PM CST
Where
Lee County, 0.43 mi WSW of Swissville to 0.27 mi WSW of Swissville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.847, -89.487

Standing water six inches deep was reported over Boyd Street between Galena Avenue and Peoria Avenue.

Flash Flood, Cook

When
August 4, 9:30 PM CST to 10:30 PM CST
Where
Cook County, 0.8 mi E of Maywood to 1.77 mi SSW of Berkeley
Cause
Heavy Rain
Property damage
$150,000
Reported by
Department of Highways
Coordinates
41.872, -87.835

Interstate 290 was closed between Harlem Avenue and Mannheim Road with portions of the interstate covered with up to four feet of water. Multiple cars were stranded in the water before it closed. A portion of the far right eastbound lane buckled from the high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540318, 540330, 540331.